Iowa, 2022

Drought in Iowa, August 9 to 31, 2022

August 9 to 31, 2022 · NWS DMX · 11 events in 11 counties and zones

Drought conditions expanded across much of south central Iowa by the 9th of August as rainfall remained below normal and temperatures were above normal.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought conditions expanded across much of south central Iowa by the 9th of August as rainfall remained below normal and temperatures were above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 9, 5:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 AM CDT Tue Aug 9 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 411 AM CDT Tue Aug 9 2022

Key Messages:

-Quiet and seasonably mild into Wednesday.
-Some increasing warmth late in the week with increased thunder
 potential in the north and east.

Relatively quiet conditions this morning with surface ridge over
western Iowa.  The light winds, clear skies and recent rainfall in
portions of the state have led to some fog development although it
has remained very patchy so far.  Anticipate this to continue to
slowly develop prior to sunrise underneath the ridge with some
patchy dense fog in low lying and other favorable areas.  Otherwise,
tranquil weather is forecast for today with temperatures at or below
seasonal averages for another day.  Tonight is likely to be mostly a
repeat of current conditions with light winds and patchy fog.  There
is some warming of the thermal profile into Wednesday as thermal
ridging aloft slides into the state from the northwest. The extent
of warming however is somewhat limited as the pressure gradient
remains weak and mixing is not as deep.  A boundary approaches and
slowly enters the north on Thursday with additional cloudiness
across portions of the state.  This is expected to limit potential
heating over much of the area but most pronounced in the north where
winds are likely to be from the northeast or east.  There is also
some increasing threat of showers and storms across the north and
east on Thursday into Friday with deeper convergence north and east
of the boundary.  The severe threat is expected to remain relatively
low given the lack of shear in the lower atmosphere but locally
heavy rainfall threat will exist with the potential for training
along with PWATs from 1.5-1.75".

A weak surface wave moves along the front boundary on Saturday into
early Sunday near the northern border.  Convection is likely to be
in the vicinity of this weak low including portions of far northern
Iowa this weekend.  Otherwise, much of central Iowa is expected to
be in the warm sector with highs into the 90s along with somewhat
humid conditions.  A boundary passes through the state on Sunday
with cooler temperatures returning by Monday along with some threat
of storms with the frontal passage although with the bulk of forcing
passing north and east of the state, coverage should be limited.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 651 AM CDT Tue Aug 9 2022

Mostly widespread VFR conditions for this forecast period outside
of some morning fog early in the period and additional patchy fog
toward the end of the period. Ceilings mostly unrestricted with
light and variable surface winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Aug 9, 2:12 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 AM CDT Tue Aug 9 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
312 AM CDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent low chances for thunderstorms return late in the
week and through the weekend. The threat of severe weather is low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed for at least the next
several days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Union

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Union county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Clarke

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including Clarke county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Madison

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including Madison county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Warren

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including Warren county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Marion

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including Marion county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Mahaska

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including Mahaska county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Polk

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Polk county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Jasper

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Jasper county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Poweshiek

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Poweshiek county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Monroe

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Monroe county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

Drought, Wapello

When
August 9, 7:00 AM CST to August 31, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southern Iowa including portions of Wapello county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054694, 1054695, 1054696, 1054697, 1054698, 1054699, 1054700, 1054701, 1054702, 1054703, 1054704.